Thunderstorm Wind, Sherman
- When
- July 6, 4:00 PM MST
- Where
- Sherman County, 6 mi N of Kanorado
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.417, -102.033
Six-inch diameter tree limbs down.
4 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 6 2003 FORECAST CONCERNS ARE ON THE CHANCES OF SEVERE WEATHER TONIGHT AND MONDAY AFTERNOON ALONG WITH CONTINUATION OF ABOVE NORMAL TEMPERATURES. TONIGHT...OUR OLD FAMILIAR FRIEND THE 700 THETA-E AXIS SETS UP FROM NORTHEAST CORNER OF THE FORECAST AREA SOUTHWEST THROUGH ALL BUT YUMA COUNTY COLORADO AT 00Z. AS WAS THE CASE YESTERDAY EVENING THIS BOUNDARY WILL PRESUMABLY GET PUSHED NORTHWARD AS CONVECTION DEVELOPS AND MOVES OFF IT...REINFORCING THE NORTHWARD PUSH. 850 THETA-E CONVERGENCE INCREASES ALONG THE ELEVATED MOISTURE AXIS...SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT AS 500 WAVE COMES IN FROM THE WEST. BETWEEN 03 AND 06Z ANY PRECIP LOOKS TO BE CONFINED TO FAR EASTERN COLORADO AND ALONG THE NEBRASKA/KANSAS BORDER WHERE 850 CONVERGENCE CONTINUES WITHIN ELEVATED MOISTURE AXIS. THINGS SHOULD AGAIN COME TO AN END BETWEEN 06-09Z. WILL HAVE HIGHEST POPS STRUCTURED OVER THE NORTHWEST TAPERING DOWN TO SOUTHEAST. HOPEFULLY WE WONT HAVE A REPEAT OF LAST EVENING WHEN THE DECAYING THUNDERSTORMS OVER OUR SOUTHEAST FORECAST SENT OUT NUMEROUS COOL AND HOT OUTFLOW BOUNDARIES WITH HEATBURSTS PRETTY COMMON ACROSS THE AREA. SEE THE LATEST TOPLSRGLD FOR SPECIFICS ON THE DAMAGE THAT THESE HEATBURSTS CREATED. MINS AGAIN GENERALLY 60 TO 65 WEST AND CENTRAL WITH NEAR 70 EAST. MONDAY...STATIONARY FRONT IS FORECAST TO PUSH INTO THE NORTHWEST PORTION OF THE AREA. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL BE PRESENT ALONG THE WEST OF THIS BOUNDARY WHERE INSTABILITY WILL BE GREATEST. CONVECTIVE INHIBITION WILL BE VERY LITTLE AND WITH VARIOUS WEAK WAVES MOVING THROUGH A NEAR ZONAL 500 FLOW EXPECT MORE SEVERE WEATHER ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. MONDAY NIGHT FEATURES WHAT THE MODELS/HPC ARE DEPICTING AS POSSIBLY A SMALL MCS OVER THE NORTHWEST PART OF THE FORECAST AREA WHERE A VERY STRONG 500 VORT MAX COMES OUT FROM THE FRONT RANGE. WILL CARRY HIGH CHANCE POPS FOR MOST OF THE AREA WITH LOWER CHANCE POPS OVER THE FAR SOUTH. TEMPS WILL BE A BIT COOLER WITH READINGS GENERALLY IN THE MID MAYBE UPPER 90S. TUESDAY...ON THE BACKSIDE OF THE DEPARTING CONVECTIVE SYSTEM A LEE TROUGH REDEVELOPS ALONG THE FRONT RANGE. LOW AND MID LEVEL MOISTURE INCREASE WITH THE FOCUS OVER THE WESTERN THIRD OF THE AREA. ONCE AGAIN LIFT LOOKS TO BE SUFFICIENT AS A WEAK 700 WAVE AND TO A LESSER EXTENT 500 WAVE MOVE OUT FROM THE WEST. OMEGA FIELDS SHOW A LITTLE LESS ORGANIZATION THEN PREVIOUS DAYS WITH WEAK 850 THETA-E CONVERGENCE SHOWING A SIMILAR PATTERN SO WILL FOR NOW KEEP IT DRY. SURFACE TROUGH MOVES EAST TUESDAY NIGHT SHIFTING WINDS TO THE SOUTHWEST. TEMPERATURES NEARLY THE SAME AS MONDAY WITH MID MAYBE UPPER 90S. WEDNESDAY...LATEST GFS SHOWING A FRONTAL PASSAGE DURING THE DAY WITH THE GREATEST INSTABILITY OVER THE SOUTHEAST CORNER OF THE AREA. THERE IS SOME WEAK LIFT ALONG THE FRONT WITH INCREASING JET LEVEL WINDS NOSING INTO CENTRAL KANSAS FROM THE NORTHWEST. QUESTION BECOMES WILL BE FRONT BE FAR ENOUGH SOUTH OF THE AREA TO KEEP POPS OUT OR NOT. WINDS QUICKLY TURN TO THE SOUTHEAST OVER THE WESTERN THIRD OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH BEHIND THE FRONT. GFS/ETA 850 TEMPS WARM A BIT AND WILL COMPROMISE BETWEEN THE TWO WITH AFTERNOON TEMPS NEAR 100 OR SO. IN THE EXTENDED FORECAST (THURSDAY-SUNDAY)...UPPER LEVEL RIDGE CONTINUES TO BE THE DOMINANT WEATHER PLAYER THROUGH DAY 7. THERE ARE SOME SUBTLE CHANGES THURSDAY AND FRIDAY WITH 700 TEMPS A BIT COOLER THAN YESTERDAYS RUN AND ON SUNDAY A SURFACE FRONT LOOKS TO SLICE ACROSS THE AREA. HIGHS WILL BE IN THE 95 TO 100 RANGE THURSDAY AND FRIDAY WITH 100 TO 105 SATURDAY. FOR SUNDAY THE COOLER AIR COMES IN WITH READINGS BACK IN THE 90 OR SO RANGE. COULD BE SOME PRECIP WITH THE FRONT SATURDAY OR SATURDAY NIGHT BUT GIVEN ITS DAY 7 WILL KEEP IT DRY FOR NOW. .GLD...NONE. DDT
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THESE STORMS WILL THEN MOVE INTO FAR EASTERN COLORADO LATE THIS AFTERNOON AND INTO THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ISOLATED LARGE HAIL WILL OCCUR WITH STRONGER STORMS...BUT THE PRIMARY SEVERE THREAT WILL BE DAMAGING DOWNBURST WINDS OF UP TO 80 MPH...WHICH CAN MOVE FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. TEMPERATURES AROUND 100 ARE EXPECTED AGAIN TODAY ACROSS THE TRI STATE AREA...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT WILL BE DRAPED ACROSS NORTHWEST KANSAS INTO EASTERN COLORADO ON MONDAY. MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG THIS FRONT CAUSING THUNDERSTORMS TO DEVELOP. A DISTURBANCE PASSING OVERHEAD WILL INTENSIFY THE STORMS SO THAT A FEW OF THEM COULD BECOME SEVERE ACROSS THE TRI STATE AREA MONDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS...INCLUDING A POSSIBLE TORNADO. THIS SEVERE THREAT WILL BE EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO...EXTENDING INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY WITH TEMPERATURES NEAR 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. FS/JDK
The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Six-inch diameter tree limbs down.
Brief touchdown over open fields. No known damage.
Brief touchdown over open fields. No known damage.
Eight-inch diameter tree limbs down.
Fence blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367407, 5367406, 5367409, 5367408, 5367410, 5367411.